Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 9, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Feb 23, 2005, 2:45 PM PST for San Luis Obispo County, California. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2005, 2:45 PM PST (22:45 UTC)
- Expired
- Feb 23, 2005, 3:55 PM PST
- In force
- 70 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County San Luis Obispo County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KLOX 232251 SVRLOX CAC079-232345- /O.NEW.KLOX.SV.W.0009.050223T2245Z-050223T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OXNARD CA 245 PM PST WED FEB 23 2005 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST SAN LUIS OBISPO COUNTY IN SOUTHWEST CALIFORNIA INCLUDING THE CITY OF SHANDON * UNTIL 345 PM PST * AT 240 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED AROUND 10 MILES NORTH OF SHANDON AND WAS MOVING SOUTH-SOUTHEAST AT AROUND 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHOLAME BY 300 PM PST HIGHWAY 46 NEAR SHANDON BY 315 PM PST LAT...LON 3583 12032 3576 12053 3543 12041 3553 12011 $$ GOMBERG
2 follow-up statements
000 WWUS56 KLOX 232314 SVSLOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 311 PM PST WED FEB 23 2005 CAC079-232345- /O.CON.KLOX.SV.W.0009.000000T0000Z-050223T2345Z/ SAN LUIS OBISPO CA- 311 PM PST WED FEB 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM PST FOR NORTH CENTRAL SAN LUIS OBISPO COUNTY... AT 306 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND BRIEF GUSTY WINDS . THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF SHANDON...JUST OVER HIGHWAY 46...MOVING SOUTHEAST AT 10 MPH. LAT...LON 3583 12032 3576 12053 3543 12041 3553 12011 $$ RAT/GOMBERG
000 WWUS56 KLOX 232355 RRA SVSLOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 343 PM PST WED FEB 23 2005 CAC079-232353- /O.EXP.KLOX.SV.W.0009.000000T0000Z-050223T2345Z/ SAN LUIS OBISPO CA- 343 PM PST WED FEB 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN LUIS OBISPO COUNTY WILL BE ALLOWED TO EXPIRE AT 345 PM PST... AT 340 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM OVER NORTH CENTRAL SAN LUIS OBISPO COUNTY HAD DECREASED IN INTENSITY. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 345 PM PST. ALTHOUGH THIS THUNDERSTORM HAS DISSIPATED...CONDITIONS REMAIN FAVORABLE FOR FURTHER THUNDERSTORM DEVELOPMENT THROUGH THE AFTERNOON. LAT...LON 3583 12032 3576 12053 3543 12041 3553 12011 $$ RAT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 1:35 PM PST, 1 hour 10 minutes earlier.
Area forecast discussion, Feb 23, 1:35 PM PST, 1 hour 10 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 135 PM PST WED FEB 23 2005 .SHORT TERM...WRAP AROUND SHOWERS CONTINUE THIS AFTERNOON, MAINLY IN THE ANTELOPE VALLEY AND ADJACENT MOUNTAIN RANGES. WILL EXTEND THE WINTER STORM WARNING UNTIL MIDNIGHT AS ITS TAKING A LITTLE LONGER TO GET THAT UPPER LOW OUT OF HERE THAN ANTICIPATED. SHOWERS AND EVEN SOME THUNDERSTORMS HAVE ALSO DEVELOPED NORTH OF PASO ROBLES. WITH THE NORTHERLY FLOW AROUND THE BACK SIDE OF THE UPPER LOW SOME OF THESE SHOWERS MAY MOVE INTO SLO COUNTY LATER THIS AFTERNOON. OTHERWISE, THE WEATHER IS QUIETING DOWN WITH GENERALLY NICE DAYS EXPECTED THURSDAY THROUGH SATURDAY. STILL ENOUGH MOISTURE AROUND TO GO WITH PARTLY CLOUDY SKIES, BUT WE SHOULD SEE AFTERNOON TEMPS SLIGHTLY WARMER EACH DAY. .LONG TERM...A WEATHER SYSTEM WILL APPROACH THE WEST COAST LATE SATURDAY. IT WILL INTITIALLY BE BUMPING INTO A RIDGE OF HIGH PRESSURE OVER CENTRAL CALIFORNIA, SLOWING IT DOWN AND WEAKENING IT. HOWEVER, SOME WARM FRONTAL RAIN IS POSSIBLE AS EARLY AS LATE SATURDAY NIGHT AND SUNDAY ALONG THE CENTRAL COAST. AS THE HIGH PRESSURE WEAKENS FURTHER, THE FRONT WILL VERY SLOWLY MOVE THROUGH THE FORECAST AREA MONDAY AND TUESDAY. TIMING IS STILL A QUESTION MARK BECAUSE OF ITS SLOW MOVEMENT SO WILL GO WITH JUST A CHANCE OF SHOWERS FOR NOW, HOWEVER CONFIDENCE IS PRETTY HIGH THAT IT WILL RAIN EVERYWHERE IN OUR CWA SOMETIME BETWEEN SUNDAY AND TUESDAY. ALTHOUGH THE SYSTEM ITSELF ISNT ALL THAT STRONG, THE SLOW MOVEMENT WILL LIKELY CAUSE PROBLEMS FOR OUR ALREADY SATURATED GROUND. 12Z GFS NOW HAS THE UPPER LEVEL LOW ASSOCIATED WITH THIS SYSTEM MOVING RIGHT OVERHEAD WEDNESDAY MORNING WITH H5 TEMPS AT -28 SO PERHAPS ANOTHER ROUND OF CONVECTIVE WEATHER IS ON TAP FOR WEDNESDAY. && .LOX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING (SEE LAXWSWLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). && WOFFORD
Hazardous weather outlook, Feb 23, 6:00 AM PST, 8 hours 45 minutes before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 3:17 PM PST | Severe Thunderstorm Warning | LOX | San Luis Obispo | 58 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.